Indiana, 2013

Damaging Wind in Indiana, June 22, 2013

June 22, 2013 · NWS IND · 1 event in 1 county or zone

During the morning and afternoon of the 21st, a large thunderstorm complex moved from the upper Mississippi Valley southeast into the southern Wisconsin and northern Illinois area, producing severe weather and flooding. The complex gradually weakened as it tracked into the northern Wabash Valley during the evening, producing gusty winds to the northwest of Indianapolis before it diminished.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
$1,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

During the morning and afternoon of the 21st, a large thunderstorm complex moved from the upper Mississippi Valley southeast into the southern Wisconsin and northern Illinois area, producing severe weather and flooding. The complex gradually weakened as it tracked into the northern Wabash Valley during the evening, producing gusty winds to the northwest of Indianapolis before it diminished. This would be the start of an active period for central Indiana, with rain and thunderstorms impacting portions of the area for the rest of the month. The region remained on the fringe of a strong ridge aloft centered over the central Plains with scattered thunderstorms developing as upper level waves tracked along the periphery of the ridge and across the Ohio Valley. The development of an upper low across the region by the end of the month continued the daily threat for rain and thunderstorms. Isolated to scattered severe thunderstorms impacted central Indiana each afternoon and evening from the 22nd through the 27th. Some of the storms moved across the same areas on the 25th and 26th, producing 2 day rainfall totals over 7 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 22, 1:40 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, Jun 22, 1:40 PM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
240 PM EDT SAT JUN 22 2013

.UPDATE...
THE LONG TERM SECTION HAS BEEN UPDATED BELOW

&&

.SYNOPSIS...
ISSUED AT 134 PM EDT SAT JUN 22 2013

A WARM BUT ACTIVE WEATHER PATTERN WILL REMAIN ACROSS CENTRAL
INDIANA THROUGH THE BEGINNING OF THE NEXT WORK WEEK. INDIANA WILL
BE CAUGHT BETWEEN STRONG HIGH PRESSURE OFF THE ATLANTIC COAST AND
LOW PRESSURE OVER THE NORTHERN PLAINS. THIS WILL ALLOW WARM AND
HUMID GULF AIR TO FILL INTO THE OHIO VALLEY AS WEAK UPPER LEVEL
WEATHER DISTURBANCES PASS ALOFT. THIS WILL RESULT IN DAILY CHANCES
FOR SHOWERS AND THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND
EVENING THROUGH MONDAY...ALONG WITH ABOVE NORMAL TEMPERATURES.

&&

.NEAR TERM /TONIGHT/...

ISSUED AT 134 PM EDT SAT JUN 22 2013

MAIN FORECAST CHALLENGE TONIGHT WILL BE POPS. RADAR TRENDS SHOW
TSRA COMPLEX OVER EAST CENTRAL ILLINOIS...SLOWLY DRIFTING SOUTH.
SPC MESOSCALE ANALYSIS SHOWS PLENTY OF CAPE IN PLACE ACROSS
CENTRAL INDIANA...NEAR 2000-3000 J/KG. SURFACE ANALYSIS SHOWS HIGH
PRESSURE THE VIRGINIAS AND WARM...MOIST SOUTHERLY FLOW IN PLACE
ACROSS CENTRAL INDIANA. GFS AND NAM SUGGEST WEAK UPPER WAVE ASSOCIATED
WITH THIS COMPLEX TO SLOWLY DRIFT ACROSS CENTRAL INDIANA THIS
EVENING. RAPID REFRESH CONTINUES TO SUGGEST THE COMPLEX SHOULD
DRIFT TO THE SOUTHEAST AND SLOWLY DISSIPATE ALSO.

GIVEN THE FAVORABLE...WARM...HUMID AIR MASS IN PLACE ACROSS
CENTRAL INDIANA WILL KEEP OR RAISE POPS ACROSS THE FORECAST
AREA...MAINLY DURING THE LATE AFTERNOON OR EVENING HOURS AND
ESPECIALLY ACROSS THE NORTHWEST AREAS. WILL STICK WITH PERSISTENCE
FOR LOWS TONIGHT GIVEN THE LITTLE CHANGE IN THE AIR MASS.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...

ISSUED AT 134 PM EDT SAT JUN 22 2013

GFS AND NAM SUGGEST LITTLE CHANGE IN THE OVERALL PATTERN OVER THE
NEXT SEVERAL DAYS. ALOFT...A PROGRESSIVE JET CONTINUES TO STREAM
FROM THE SWRN UNITED STATES TOWARD THE GREAT LAKES...BRINGING
SEVERAL UPPER LEVEL TOWARD INDIANA AND THE OHIO VALLEY. BELOW ALL
OF THAT...LITTLE CHANGE FROM THE CURRENT PATTERN REMAINS. HIGH
PRESSURE LOOKS TO REMAIN PARKED OFF THE ATLANTIC COAST ALLOWING
FOR WARM AND MOIST GULF AIR TO CONTINUE TO STREAM NORTHWARD INTO
THE OHIO VALLEY. TIME HEIGHT SECTIONS REVEAL GOOD LOWER LEVEL
MOISTURE THROUGH THE PERIOD AND FORECAST SOUNDINGS SHOW
CONDITIONAL INSTABILITY WITH FAVORABLE CAPE AND CONVECTIVE
TEMPERATURES EACH DAY. THUS WILL CONTINUE WITH DAILY CHANCES FOR
TSRA THROUGH TUESDAY...FOCUSING TIMING MAINLY DURING THE LATE
AFTERNOON AND EVENING HOURS DUE TO DAYTIME HEATING

BEST CHANCES WILL REMAIN ACROSS THE NORTH AND WESTERN PARTS OF THE
FORECAST AREA WHICH IS MOST LIKELY TO HAVE THE SUPPORT ANY
DYNAMICAL SUPPORT OF ANY PASSING FEATURES ALOFT. AS FOR TEMPS...AS
LITTLE CHANGE IS EXPECTED IN THE AIR MASS WILL STICK WITH
PERSISTENCE WITH HIGHS IN THE UPPER 80S TO NEAR 90 AND LOWS IN THE
UPPER 60S TO NEAR 70.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...

ISSUED AT 239 PM EDT SAT JUN 22 2013

ENSEMBLES INDICATE A PATTERN CHANGE DURING THIS PERIOD...AS AN
UPPER RIDGE GRADUALLY GETS PUSHED BACK INTO THE ROCKIES AND A
RATHER DEEP TROUGH DEVELOPS BY NEXT WEEKEND OVER THE GREAT LAKES
AND OHIO VALLEY.

MAJORITY OF THE ENSEMBLES SUGGEST NEARLY DAILY CHANCES FOR
PRECIPITATION AS THE PATTERN REALIGNS ITSELF...WITH THE HIGHEST
CHANCES FROM ABOUT WEDNESDAY NIGHT INTO FRIDAY WITH THE PASSAGE OF A
SURFACE FRONT. GIVEN THE EXPECTED INTENSITY OF THE UPPER TROUGH BY
NEXT SATURDAY...INSTABILITY SHOWERS ARE POSSIBLE AT THAT TIME.

&&

.AVIATION /DISCUSSION FOR THE 221800Z TAFS/...
ISSUED AT 1245 PM EDT SAT JUN 22 2013

APPEARS CONVECTIVE POTENTIAL THIS AFTERNOON WILL BE TIED TO AN
OUTFLOW BOUNDARY CURRENTLY SAGGING SOUTH ACROSS NORTHERN
ILLINOIS/NORTHWEST INDIANA. THUNDERSTORM CLUSTER OVER NORTHEAST
ILLINOIS ASSOCIATED WITH THIS FEATURE.

MOST OF THE ENVIRONMENTAL DATA SUGGESTS THIS COMPLEX WILL CONTINUE
SAGGING SOUTH...WITH A LOWER POTENTIAL FOR THIS TO BUILD EAST. BASED
ON THIS...APPEARS KLAF/KHUF WILL HAVE THE HIGHEST THREAT FOR
CONVECTION THIS AFTERNOON/EVENING...WITH A LESSER THREAT AT
KIND/KBMG. BRIEF IFR VISIBILITY RESTRICTIONS AND GUSTY VARIABLE
WINDS POSSIBLE NEAR ANY CONVECTION. CONVECTIVE CLOUD BASES 030-035.

OUTSIDE OF ANY CONVECTION...SURFACE WINDS GENERALLY AT OR BELOW 12
KTS WITH NO VISIBILITY RESTRICTIONS AT THE TAF SITES THROUGH 230600Z.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...PUMA
NEAR TERM...PUMA
SHORT TERM...PUMA
LONG TERM....JAS
AVIATION...JAS

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON TWITTER AND YOUTUBE AT:
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Jun 22, 2:39 AM EST, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
339 AM EDT SAT JUN 22 2013

INZ051-060-230745-
VIGO-SULLIVAN-
339 AM EDT SAT JUN 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: FLOODING CONTINUES ALONG THE WABASH RIVER. THUNDERSTORMS
POSSIBLE.

HAZARDS: FLOODING OF SOME LOCAL ROADS...LOW AGRICULTURAL
LAND...AND RIVER PARKS NEAR THE WABASH RIVER. LIGHTNING...GUSTY
WINDS...AND BRIEF HEAVY RAIN WITH ANY STORMS.

TIMING: FLOODING ONGOING. THUNDERSTORMS MAINLY AFTER NOON UNTIL 8 PM.

DISCUSSION: AN UPPER LEVEL SYSTEM COULD BRING A FEW STORMS TO
PARTS OF THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF CENTRAL
INDIANA AT TIMES FROM SUNDAY THROUGH FRIDAY. AT THIS
POINT...SEVERE STORMS ARE NOT EXPECTED. LIGHTNING IS A THREAT FROM
ANY THUNDERSTORM. FLOODING ALONG THE WABASH RIVER COULD CONTINUE
THROUGH SUNDAY.

DISCUSSION: UPPER LEVEL WEATHER SYSTEMS COULD BRING STORMS TO
PARTS OF THE AREA THROUGH NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028>031-035>049-052>057-061>065-067>072-230745-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-CLAY-OWEN-MORGAN-JOHNSON-
SHELBY-RUSH-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
339 AM EDT SAT JUN 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE.

HAZARDS: LIGHTNING...GUSTY WINDS...SMALL HAIL...AND BRIEF HEAVY RAIN.

TIMING: MAINLY AFTER NOON THROUGH 8 PM.

DISCUSSION: AN UPPER LEVEL SYSTEM COULD BRING SOME STORMS TO THE
AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF CENTRAL
INDIANA AT TIMES FROM SUNDAY THROUGH FRIDAY. AT THIS
POINT...SEVERE STORMS ARE NOT EXPECTED. LIGHTNING IS A THREAT FROM
ANY THUNDERSTORM.

DISCUSSION: UPPER LEVEL WEATHER SYSTEMS COULD BRING STORMS TO
PARTS OF THE AREA THROUGH NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

SMF

The radar

The Indianapolis radar (KIND), 72 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rush

When
June 22, 2:41 PM EST
Where
Rush County, 0.78 mi S of Rushville
Measured
56 kt (64 mph) estimated gust
Property damage
$11,000
Crop damage
$1,000
Reported by
Emergency Manager
Coordinates
39.609, -85.450

Trees were downed from 1st to 3rd Streets due to damaging thunderstorm wind gusts. Also, some corn crops were flattened and shredded in the western part of the county. One tree fell on several cars in Rushville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2013Every state in 2013This day in weather historyWarnings in Indiana, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464168.